Idaho, 2021Heavy Snow in Idaho, February 6 to 7, 2021
February 6 to 7, 2021 · NWS OTX · 1 event in 1 county or zone
Period of mountain snow on February 6th brought 6 to 12 inches of snow to the Central Idaho Panhandle mountains. This produced dangerous and slick driving conditions at Lookout Pass.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Period of mountain snow on February 6th brought 6 to 12 inches of snow to the Central Idaho Panhandle mountains. This produced dangerous and slick driving conditions at Lookout Pass. The Idaho Panhandle Avalanche Center urged against backcountry travel due to heavy snow loading and winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 6, 3:38 AM PST, 2 hours 22 minutes earlier.
Area forecast discussion, Feb 6, 3:38 AM PST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
338 AM PST Sat Feb 6 2021
.SYNOPSIS...
Periods of mountain snow will fall Saturday into Sunday creating
winter driving conditions for the Cascade passes and for Lookout
and Lolo Passes in Idaho. Otherwise, more populated areas are
likely to see slighter chances for light snow and a wintry mix of
precipitation. In addition, areas of gusty winds will develop
Saturday morning and continue through the day. Colder temperatures
are expected next week as cooler Canadian air pushes into the
Inland Northwest.
&&
.DISCUSSION...
Today through Sunday: The upper level jet axis is beginning to
shift southward across the Inland Northwest. At the surface, we're
seeing many locations across the Columbia Basin and into the
Palouse beginning to see increasing wind. This will be the case
through much of the day; gusty winds from the eastern slopes of
the Cascades, especially locations from the Kittitas Valley north
through the Waterville Plateau, and eastward through the Columbia
Basin, into the Palouse, and on the northern slopes of the Blues
Mountains. The winds will begin weakening this evening from north
to south with some areas in far southern and southeast Washington
seeing breezy to gusty winds through late tonight. These wind
speeds will likely create difficult driving conditions especially
for high profile vehicles. Winds should be weaker on Sunday,
however some elevated winds are possible in the Columbia Basin.
Snow will be the second hazard expected for today's forecast. The
Cascade Crest will see continued snowfall through today, with
highest snow accumulations expected at the mountain passes
including Steven's Pass. The other area of concern is the Idaho
Panhandle. Areas from Sandpoint to Coeur d'Alene and eastward on
I-90 to Lookout Pass will see the greatest accumulations (as well
as mountains south of I-90). Not many surprises or changes with
model guidance this morning compared with the last few days/model
runs, so that builds confidence in the forecast.
The jet and associated trough will begin to shift south and
weaken over our region through the day Sunday, and as such winds
and snow will begin to taper off. Behind this feature we will be
presented with a colder airmass (-17C at 700mb). Depending how
much cloud cover we hold on to, the temperature forecast for
Sunday and Sunday night may change a bit. This will be the start
of a colder trending week ahead with the door open to an arctic
airmass. /Dewey
Monday through Friday: Ridge axis placed well off the coast allows
for a continuation of upper level northwest flow of varying
intensity through this time interval. This pattern will favor lower
level northerly/Northeasterly flow allowing seepage of drier and
colder air down from British Columbia. As such much of the forecast
is marked as colder than what would be considered normal for this
time of year. In addition most locations have a dry forecast and not
so much in the way of sky cover with the exception being minor pops
for snow showers that appear from time to time over the Blue
Mountains, Camas Prairie, Shoshone County, and locations within
close proximity of the Cascade Crest given this prolonged interval
of northwest flow aloft. /Pelatti
&&
AVIATION...
12Z TAFS: Gusty winds and mountain snow/mountain obscurations are
expected through the next 24 hours. First, the threat for
isolated gusts in excess of 50 mph will be near Wenatchee this
morning roughly 12-16z. Lower confidence of gusts being realized
at the KEAT airfield, so opted to go with LLWS. A second and
possibly stronger surge of winds will arrive 18-00z with
increasing confidence for gusts greater than 50 mph, thus included
a prevailing strong wind. These winds will spread into the Basin
and Palouse with lighter gust potential. Wind gust potential will
decrease in the evening but sustained winds will remain breezy
well toward 06z. Heavy mountain snow and widespread mountain
obscurations are likely along the Cascade Crest and Idaho
Panhandle. Marginal VFR to IFR conditions from snow are expected
to impact Couer d'Alene, Kellogg, Sandpoint, and Republic with
light snow accumulations possible at the terminals. A mix of
rain/snow or just rain expected to stretch west into Spokane-
Pullman at times but confidence is very low for any accumulation
at this time. /Dewey
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 43 29 36 21 30 13 / 40 20 10 20 0 0
Coeur d'Alene 38 29 32 18 29 10 / 80 40 20 20 0 0
Pullman 40 32 36 24 32 18 / 60 50 40 40 10 0
Lewiston 49 37 44 31 39 24 / 30 30 30 40 10 0
Colville 39 24 36 14 29 8 / 40 20 10 10 0 0
Sandpoint 36 26 28 16 25 9 / 100 50 20 20 0 0
Kellogg 34 26 30 16 27 9 / 100 80 50 50 20 10
Moses Lake 52 31 45 22 39 22 / 10 0 0 0 0 0
Wenatchee 48 32 42 24 35 23 / 20 20 10 10 0 0
Omak 42 26 37 19 31 16 / 20 30 10 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 4 PM PST this afternoon for Coeur
d'Alene Area-Northern Panhandle.
Winter Storm Warning until 10 AM PST Sunday for Central
Panhandle Mountains.
WA...Winter Weather Advisory until 10 AM PST Sunday for East Slopes
Northern Cascades.
High Wind Warning until 5 PM PST this afternoon for Waterville
Plateau-Wenatchee Area.
Wind Advisory from 10 AM this morning to 7 PM PST this evening
for Moses Lake Area-Upper Columbia Basin-Washington
Palouse.
Wind Advisory from 7 AM this morning to 7 PM PST this evening
for Lower Garfield and Asotin Counties.
&&Hazardous weather outlook, Feb 6, 4:12 AM PST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
412 AM PST Sat Feb 6 2021
IDZ001>004-026-027-WAZ031-042-071215-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
East Slopes Northern Cascades-
412 AM PST Sat Feb 6 2021
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington and Southeast
Washington.
.DAY ONE...TODAY AND TONIGHT
The mountains of the central Idaho Panhandle will receive 5 to 15
inches of snow through Sunday evening, with highest amounts in the
central Idaho mountains including Lookout Pass on Interstate 90.
The Camas Prairie will see up to 4 inches of snow. The Cascade
Crest mountain passes including Stevens Pass will see up to two
feet of snow through Sunday evening.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Additional snow is expected Sunday night through early Monday for
the Cascade Crest mountain passes and the central Idaho Mountains
including Lookout Pass. Much colder temperatures are likely
through late week under an arctic airmass.
WAZ032>035-041-044-071215-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
Waterville Plateau-
412 AM PST Sat Feb 6 2021
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington...North Central Washington
and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Gusty winds are expected from the Waterville Plateau through the
Columbia Basin into the Palouse today and tonight with wind gusts
40 to 50 mph possible. Select areas from Wenatchee through the
Waterville Plateau may see gusts up to 60 mph. Winds will begin
tapering off late tonight.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Gusty winds Sunday will be weaker than Saturday, with parts of the
Columbia Basin seeing gusts up to 40 mph. Much colder temperatures
are likely through late week under an arctic airmass.
WAZ036>038-043-071215-
Spokane Area-Northeast Mountains-Okanogan Highlands-
Okanogan Valley-
412 AM PST Sat Feb 6 2021
This Hazardous Weather Outlook is for portions of North Central
Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
No hazardous weather is expected at this time.
Heavy Snow, Central Panhandle Mountains
- When
- February 6, 6:00 AM PST to February 7, 3:00 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- Public
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
Lookout Pass and Silver Mountain ski resorts reported 9 to 12 inches of new snow accumulation. The heavy, new snow loading and winds led to high avalanche danger. The Idaho Panhandle Avalanche Center advised against backcountry travel in the St. Regis and Silver Valley. Severe driving conditions across Lookout Pass on Interstate 90 made for difficult travel on the 6th and overnight.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, February 6, 20214 deaths · 1 injured · 1 event
- Extreme Cold in Kansas, February 6 to 18, 20213 deaths · 25 events
- Cold in Wisconsin, February 6 to 7, 20211 death · 1 event
- Extreme Cold in South Dakota, February 6 to 17, 202126 events
- Winter Weather in Virginia, February 6 to 7, 202124 events
- Winter Weather in Tennessee, February 6 to 7, 202122 events
- Cold in Wisconsin, February 6 to 7, 202120 events
- Extreme Cold and Cold in Michigan, February 6 to 9, 202115 events
- Extreme Cold in Minnesota, February 6 to 11, 202115 events
- Winter Weather in North Carolina, February 6 to 7, 202113 events
- Extreme Cold in North Dakota, February 6 to 11, 202113 events
- Winter Weather in North Carolina, February 6 to 7, 202112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944512.